Fioricet contains a combination of acetaminophen, butalbital, and caffeine. Acetaminophen is a pain reliever and fever reducer.
Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache.
Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.
Fioricet is used to treat tension headaches that are caused by muscle contractions.
Fioricet® (Butalbital, Acetaminophen, and Caffeine Tablets USP) is supplied in tablet form for oral administration.
Each tablet contains the following active ingredients:
butalbital USP . . . . . . . . . . . .50 mg
acetaminophen USP . . . . . . 325 mg
caffeine USP . . . . . . . . . . . . .40 mg
Inactive Ingredients: crospovidone, FD&C Blue #1, magnesium stearate, microcrystalline cellulose, povidone, pregelatinized starch, and stearic acid.
Butalbital (5-allyl-5-isobutylbarbituric acid), is a short to intermediate-acting barbiturate. It has the following structural formula:
C11H16N2O3 Mol. wt. 224.26
Acetaminophen (4´-hydroxyacetanilide), is a non-opiate, non-salicylateanalgesic and antipyretic. It has the following structural formula:
C8H9NO2 Mol. wt. 151.17
Caffeine (1,3,7-trimethylxanthine), is a central nervous system stimulant. It has the following structural formula:
C8H10N4O2 Mol. wt. 194.19
Fioricet can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.
Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.
Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
While you are taking Fioricet, avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor’s advice.
Fioricet (butalbital, acetaminophen and caffeine) ® (Butalbital,Acetaminophen, and Caffeine Tablets USP) is indicated for the relief of the symptom complex of tension (or muscle contraction) headache.
Evidence supporting the efficacy and safety of this combination product in the treatment of multiple recurrent headaches is unavailable. Caution in this regard is required because butalbital is habit-forming and potentially abusable.